Copaxone and Lipoatrophy - when to stop?

If it's on your mind and it has to do with multiple sclerosis in any way, post it here.

Copaxone and Lipoatrophy - when to stop?

Postby Wonderfulworld » Sun Aug 10, 2008 12:27 pm

Hi
for those of you who don't know me, been dx with MS 10 years. First 5 years frequent severe relapses, classified as an "interferon failure" on Rebif after 5 years. Switched to Copaxone against my neuros advice (he wanted me on Mitoxantrone but I said no because I wanted children) and to his surprise I have done fabulously well on Cop. I've had maybe 1 relapse a year in the last 5 years, very mild with no increase in my EDSS.

The big problem is lipoatrophy. My legs and butt are SEVERELY damaged now. I usually avoid looking at them but recently had a good look and I am horrified. I have seen pictures of Lipo but mine is much more severe than any pic - it's very widespread. It basically looks as if my whole thigh and legs to the side have been dented in or out. I have huge dep indentations on my butt too. I have not injected into any of these areas in 2 years and the damage is getting much worse. I don't want to go swimming and more or even look in the mirror. I am unable to look at myself anymore.

The bottom (ha!) line is that my MS is stable. It was going up to EDSS 9 8O during relapses 10 years ago, so obviously I can't go back to that. Do I just keep on Copaxone and ignore my lipo? I mean, all along, I have focused on the situation that my legs are WORKING now, and surely that's more important, but I am scared about the lipo too. I see my neuro in 3 weeks.
Wonderfulworld
Family Elder
 
Posts: 773
Joined: Sun Aug 27, 2006 3:00 pm
Location: Ireland

Advertisement

Postby DizzyDean » Sun Aug 10, 2008 3:58 pm

This is a tough one, at first glance most of us would far rather have lipoatrophy than be at an EDSS of 9. But lipoatrophy to the degree you're describing (severely disfiguring) is very damaging to the psyche and constitutes a disability of sorts in its own right.

If it were me I'd investigate other choices for treatment, but avoiding disability is my primary criteria.

The clinical pipeline for MS is huge - mspipeline.wordpress.com - hopefully something there will help you, if not now than down the road.

Sorry to not have more concrete answers.
User avatar
DizzyDean
Family Member
 
Posts: 45
Joined: Fri Jun 01, 2007 3:00 pm

Re: Copaxone and Lipoatrophy - when to stop?

Postby gwa » Sun Aug 10, 2008 6:45 pm

Wonderfulworld wrote:The big problem is lipoatrophy. My legs and butt are SEVERELY damaged now. I usually avoid looking at them but recently had a good look and I am horrified. I have seen pictures of Lipo but mine is much more severe than any pic - it's very widespread. It basically looks as if my whole thigh and legs to the side have been dented in or out. I have huge dep indentations on my butt too. I have not injected into any of these areas in 2 years and the damage is getting much worse. I don't want to go swimming and more or even look in the mirror. I am unable to look at myself anymore.

The bottom (ha!) line is that my MS is stable. It was going up to EDSS 9 8O during relapses 10 years ago, so obviously I can't go back to that. Do I just keep on Copaxone and ignore my lipo? I mean, all along, I have focused on the situation that my legs are WORKING now, and surely that's more important, but I am scared about the lipo too. I see my neuro in 3 weeks.


I would ask the neuro what may be going on in the inside of my body if the outside looks so horrible. It seems logical that other damage maybe going on since the outside is so affected.

People who take an aspirin a day for heart problems also have big splotches (not like what you have) all over their body and I frequently wonder how much else is being bruised inside their bodies and if all of the aspirin is a good thing.

gwa
User avatar
gwa
Family Elder
 
Posts: 846
Joined: Thu Dec 01, 2005 4:00 pm

Lipotrophy

Postby Alicia » Sun Aug 10, 2008 8:41 pm

I have sent you a PM.

Alicia
User avatar
Alicia
Family Member
 
Posts: 95
Joined: Tue Jun 29, 2004 3:00 pm
Location: USA

Postby MattB » Sun Aug 17, 2008 12:20 pm

I know there was an oral version of Copaxone in the works but it failed the testing. I wonder if they went back to the drawing board on this one?
User avatar
MattB
Family Elder
 
Posts: 140
Joined: Tue Sep 25, 2007 3:00 pm
Location: East Coast USA

Postby TwistedHelix » Mon Aug 18, 2008 7:09 am

Hi WW,
This is a horrible side effect which was discussed on this site some years ago:

http://www.thisisms.com/modules.php?nam ... opic&t=391

and things don't seem to have moved forward much since then. It seems that for some people damage stopped occurring when they stopped injecting at that site, or injected every other day, but sadly that doesn't seem to apply to you. I read somewhere that you should choose seven injection sites and be scrupulous about rotating them… were you ever told this?

Very odd that this seems to occur mostly in women – surely that must give an important insight into the drug's method of action, and maybe into the disease process itself. Patients with fair or red hair were also more at risk, and some developed a form of diabetes.

The frustration of others in the same situation as you is clear from these letters:
http://www.multiplesclerosisblues.com/id14.html

It is obvious that even stopping treatment completely doesn't help, and Teva seem to have suggested plastic surgery and implants to some people, which to me sounds like arrogance and contempt of the highest, (or lowest), order,
Dom
User avatar
TwistedHelix
Family Elder
 
Posts: 599
Joined: Fri Mar 25, 2005 4:00 pm
Location: Northamptonshire, England.

Postby Wonderfulworld » Mon Aug 18, 2008 12:38 pm

Thanks for the reply Dom.

It seems that for some people damage stopped occurring when they stopped injecting at that site, or injected every other day, but sadly that doesn't seem to apply to you.

No it doesn't - I actually stopped Copaxone completely for all of last year just before conceiving my son, and for the whole pregnancy, and do you know in that time the lipo continued to even get worse, and I wasn't injecting at all.

I read somewhere that you should choose seven injection sites and be scrupulous about rotating them… were you ever told this?

I was certainly told to be scrupulous about rotating sites - and I was absolutely rigorous about this, that's what annoys me so much in Teva's attitude that they keep spouting this to everyone as if lack of rotating sites is the main cause of lipoatrophy. I think they know it isin't causing the lipo. In my case I had over 60 sites mapped out on a diagram so it took 2 months before I returned to any site! So definitely not lack of rotating sites in my case.

Patients with fair or red hair were also more at risk, and some developed a form of diabetes.

That's really interesting, I hadn't heard that before.

Teva seem to have suggested plastic surgery and implants to some people, which to me sounds like arrogance and contempt of the highest, (or lowest), orde
Well, this is even more interesting. I saw my neurologist today and he wants me to stay on Copaxone. It is a bit of a no-brainer really. My EDSS is very low, I am doing very well 10 years after diagnosis, and the other 2 options for me - Mitoxantrone or Tysabri, both carry higher potential risks than I'd care to mess with at the moment.
My neuro seemed to think it was worth referring me to a plastic surgeon. I'd be so thrilled if something could be done becuase although I can intellectually be so happy that the MS is staying away for the moment, I am very upset that my legs and backside look so awful. But in the greater scheme of things I am so glad the Copaxone seems to be working....
Oh I dunno.
:? [/i]
Wonderfulworld
Family Elder
 
Posts: 773
Joined: Sun Aug 27, 2006 3:00 pm
Location: Ireland


Return to General Discussion

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users


Contact us | Terms of Service